Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 24, NWS Midland/Odessa, TX

June 8, 1997Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 8, 1997, 7:02 PM CDT for Brewster County, Pecos County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1997, 7:02 PM CDT (00:02 UTC)
Expired
Jun 8, 1997, 9:00 PM CDT
In force
118 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 198 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 090003
FFWMAF
TXC043-371-090200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
702 PM CDT SUN JUN 8 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 900 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN WESTERN TEXAS

   ...NORTHEASTERN BREWSTER COUNTY
   ...SOUTHERN PECOS COUNTY
 
HEAVY RAINS FROM SLOW MOVING THUNDERSTORMS WERE CAUSING FLASH
FLOODING OVER PARTS OF NORTHEASTERN BREWSTER COUNTY AND SOUTHERN
PECOS COUNTY. BAR DITCHES WERE FULL OF WATER EAST OF MARATHON ON
HIGHWAY 90.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER
GROUND.  RAPIDLY RISING WATER MAY ENGULF THE VEHICLE AND SWEEP IT
AWAY.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...OR YOUR
CABLE TELEVISION OUTLET...FOR THE LATEST UPDATES AND POSSIBLE
WARNINGS CONCERNING THIS DANGEROUS WEATHER SITUATION.

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:23 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 8, 2:23 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
222 PM CDT SUN JUN 8 1997

SEVERE WX AND FLASH FLOODING IN PROGRESS FROM THE NRN PERMIAN BASIN/
SOUTHERN SOUTH PLAINS..TO JUST WEST OF ODESSA..TO FST..TO THE BIG
BEND COUNTRY. A NEG TILT UPPER LOW OVER NE AZ WILL LIFT OUT AND
SLOWLY FILL OVERNIGHT. THIS SHUD HELP DIMINISH PCPN CHANCES FOR
TMRW. HOWEVER.. LOW LEVEL MOISTURE WILL REMAIN IN PLACE THRU
TUESDAY. LOW CLOUDS HAVE HUNG TOUGH OVER THE NRN AND ERN CWA..
THEREFORE THE TEMPS HAVE NOT RISEN AS MUCH AS PREVIOUSLY THOUGHT.
ANOTHER UPPER SYSTEM OFF THE NRN CALIFORNIA COAST WILL DIG IN TO
REPLACE THE FIRST ONE FOR THE FIRST PART OF THIS WEEK. WILL STAY
CLOSE TO COOLER FAN NUMBERS.J THANKS FOR EARLIER COOR SJT..LBB..AND
ABQ.

MAF  62/87  70/30
CNM  60/94  50/20
MRF  55/85  40/20
P07  69/89  60/40

BOYD/BRITE

In the hours before

Special weather statement, Jun 8, 5:51 PM CDT, 1 hour 11 minutes before
NMZ027>029-TXZ045-050-059-060-082325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
549 PM CDT (449 PM MDT) SUN JUN 8 1997

...THE TORNADO WATCH FOR GAINES... ANDREWS... WINKLER... LOVING...
LEA AND EDDY COUNTIES HAS BEEN CANCELLED...

THE THREAT OF SEVERE WEATHER HAS MOVED EAST.  THEREFORE... THE
TORNADO WATCH HAS BEEN CANCELLED FOR THE ABOVE COUNTIES.
Special weather statement, Jun 8, 6:57 PM CDT, 5 minutes before
TXZ045-050>052-057>063-067>070-074-075-081-082-090200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
656 PM CDT (556 PM MDT) SUN JUN 8 1997

TORNADO WATCH NUMBER 394 HAS BEEN ALLOWED TO EXPIRE AT 700 PM FOR
ALL OF THE PERMIAN BASIN AND UPPER TRANS-PECOS.

TORNADO WATCH NUMBER 396 IS IN EFFECT UNTIL MIDNIGHT CDT FOR
BREWSTER...PECOS...AND TERRELL COUNTIES OF WEST TEXAS.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE
TELEVISION OUTLET...FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.

RSB

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:17 PM CDTTornado WarningMAFTerrell48 min
Jun 8, 7:26 PM CDTTornado WarningMAFBrewster, Pecos29 min
Jun 8, 7:29 PM CDTSevere Thunderstorm WarningMAFTerrell46 min
Jun 8, 7:54 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell46 min
Jun 8, 7:59 PM CDTTornado WarningMAFBrewster, Pecos, Terrell41 min
Jun 8, 8:39 PM CDTSevere Thunderstorm WarningMAFTerrell51 min
Jun 8, 8:57 PM CDTFlash Flood WarningMAFTerrell2 hr
Jun 8, 9:26 PM CDTSevere Thunderstorm WarningMAFTerrell49 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.